Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

What are the dangers of life long use of antibiotics?

MagazineJune 1998 (Vol. 9 Issue 3)What are the dangers of life long use of antibiotics?

Q:What are the dangers of accepting the doctor's instruction to take an antibiotic (oxytetracyline 250 mg) forever? His point is that it is a very low dose and quite harmless but is it?

Q:What are the dangers of accepting the doctor's instruction to take an antibiotic (oxytetracyline 250 mg) forever? His point is that it is a very low dose and quite harmless but is it?

The condition it is being prescribed for is what he calls acne rosacea, which causes an inflamed, spotty nose and surrounding area. The patient is 72 and has had the condition for three years. I am wondering whether it could be alleviated by diet changes. J L, Alderney, Channel Islands........

A:Unlike its cousin, common or garden acne (vulgaris), acne rosacea is a chronic rash on the face usually the cheeks, nose and chin, sometimes presenting in a butterfly formation. The skin swells and the eyelids are often red.

The usual medical solution is an indefinite prescription of low doses of tetracycline, or even a more toxic drug like metronidazole. Because they are ignorant of internal human ecology, doctors assume that antibiotics are safe for long term use in anyone other than patients who are shown to be seriously allergic. However, many clinical ecologists, such as Dr John Mansfield, believe that this sort of blithe, long term antibiotic prescribing is behind the epidemic of gut problems (such as candida albicans overgrowth) plaguing the West. When antibiotics are taken, even over the short term, they wipe out the friendly bacteria that exist in our gut to help with digestion. Indefinite use of antibiotics can thus set up a long term imbalance within the gut, which in turn can pave the way for all sorts of illnesses, from joint problems to a number auto immune illnesses and possibly even ME.

WDDTY panel member Dr Melvyn Werbach, associate professor of the University of California at Los Angeles and a pre eminent researcher of nutritional medicine, has found that patients suffering from acne rosacea often have low stomach acid or insufficient pancreatic enzymes. In one study of patients who had resisted treatment, only 13 per cent had normal stomach acid (South Med J, 1945; 38: 235-41). Similarly, in another study, patients were found to have lower than normal pancreatic enzymes (Dermatologica, 1982; 165: 601-6). Other studies have demonstrated that supplementing with hydrochloric acid or pancreatic enzymes can help, usually when given with a vitamin B complex, since these sorts of eruptions often result from deficiencies of B vitamins, particularly niacin, vitamin B6 and riboflavin (Werbach, Nutritional Influences on Illness, Tarzana, California: Third Line Press, 1993).


Real reason for dismissal

Hepatitis

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved